What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 19, 9:54 AM EST, 59 minutes earlier.
Area forecast discussion, Jul 19, 9:54 AM EST, 59 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1054 AM EDT Sun Jul 19 2020
.SYNOPSIS...
Issued at 405 AM EDT Sun Jul 19 2020
A cold front will approach the region today resulting in
increasing chances of showers and thunderstorms, especially this
afternoon and early evening. Some of these storms may be severe
with locally heavy rainfall also possible. Another hot and humid
day can be expected today with peak afternoon heat indices in the
upper 90s to around 100. Dry weather and less humid conditions are
then expected tonight into Monday.
&&
.UPDATE...
Issued at 1054 AM EDT Sun Jul 19 2020
As previously feared convection continues from central IL into
our NW zones this morning on leading edge of very rich theta-e
plume. Much of this remains elevated and severe risk is low in our
area with our northwest zones shrouded in clouds and less
favorable environment across extreme southern MI and northern IN.
Anticipate this will continue to fester through the next few hours
but expect a gradual weakening trend as storms move into the
Michiana region. Heavy rain will be the main concern given
training of storms and very moist environment as noted below.
This will have significant implications for the afternoon severe
threat. Convective overturning and abundant cloud cover will limit
the severe threat along/north of US-24 later today but
environment south of US-24 remains less effected. Still some
uncertainty as to when exactly updrafts can really take off (could
be confined to our extreme SE zones during the evening hours as
suggested by the HRRR) but still think US-24 is a good dividing
line beginning around 21Z. Much of the discussion below remains
valid concerning ingredients and threats...just a matter of
watching the environment in our SE and the evolution of
convection during the day to see if any severe storms can develop
there. Morning storms and clouds do raise concerns about the NW
extent of heat advisory but still expect criteria to be met in our
SE and no changes planned just yet. May be able to trim some
counties this afternoon.
&&
.SHORT TERM...(Today and Tonight)
Issued at 405 AM EDT Sun Jul 19 2020
A complicated short term forecast in terms of convective/severe
potential today, with other forecast concern centering on the
ongoing heat headlines. The heat advisory has been continued for
today, with a small group of counties added north of the existing
advisory.
Light showers have developed over the past several hours
across northeast Illinois and northwest Indiana, appearing to be
more tied to mid level theta-e gradient shifting eastward across
the southern Great Lakes. Initially, not a great deal of
instability to work with over next few hours as steeper 850-700 mb
lapse rates have effectively increased lifted parcel levels. A
more organized, linear convective complex continues to track
across central/northern Wisconsin with some southwestward
development along frontal boundary/outflow boundary into southwest
Wisconsin past few hours. This southward building trend may
continue through daybreak given abundant MLCAPE persisting across
the Mid MS Valley region and will need to watch for possible
convection affecting far NW Indiana/southern Lower Michigan just
after daybreak. Overall however, this convection across Wisconsin
may take a more forward propagating preference across
central/northern Lower MI given more favorable shear parameters
across these locations. Another convective complex has taken shape
across the central Plains where stronger low level convergence
has been enhanced with stronger southerly low level jet impinging
on the frontal zone. Any smaller scale MCV emanating from this
overnight convection may need to be watched for possibly making
into it local area this afternoon given W-SW steering flow.
After the light showers through daybreak, may need to watch for some
stronger convection developing across far western locations in the
13Z-16Z timeframe as westerly low level flow begins to advect richer
low level theta-e air from northern Illinois eastward in pre-frontal
environment. Generally not expecting this activity to pose much of
any severe threat however. The main concern continues to be in the
18z-00Z timeframe as forcing from broad northern stream trough and
associated cool front and remnant outflows become more of a player.
As mentioned, may also need to monitor convective trends across west
central Illinois later this morning, for possible MCV influence
this afternoon. Local area does still appear to be on southern
periphery of better height falls with the northern stream trough,
but as previous forecast mentioned, low level convergence
with approaching frontal zone and outflow boundary influence should
be enough coupled with moderate to strong buoyancy for scattered
to numerous showers and storms to develop this afternoon. Most
favored area still looks to be in the southeast half of the area
given timing of above forcing mechanisms during peak heating, but
the only caveat to this would be if a more pronounced MCV does
form across western Illinois that could pose risk farther north
and west than current outlook.
Parameters in this setup still look consistent from previous
forecast cycles with good deal of instability and more marginal deep
layer shear profiles on the order of 20-30 knots. Unidirectional
W-SW flow profiles and precip loading would be supportive of
sporadic damaging downburst winds. With deep unidirectional flow
profiles, MBE velocities also become quite small for a time which
could pose a threat for some training of cells this afternoon.
This would be a concern for localized heavy rainfall given PWATs
pooling in excess of 2 inches. Primary severe threat appears to be
damaging winds, but even with high freezing levels/wet bulb zero
heights, magnitude of instability could support at least isolated
instances of large hail. No change made to previous SWODY1 Slight
Risk for southeast portions of the forecast area with still an
overall Medium confidence level given some lingering questions
with extent of large scale mid/upper level support, marginal shear
profiles, and dependence on mesoscale factors evolving this
morning. Severe threat should begin to wane after 00Z or 01Z
period as front slips southeast of the area.
With some question as to timing of any upstream outflows this
morning/early afternoon, did opt to go ahead and extend heat
advisory a row of counties northward with gridded forecast
indicating heat indices around 100 for these locations. Given recent
dew point trends, could see some heat indices approach 105 this
afternoon across the southeast.
Cooler and less humid air advects southeast into the area tonight.
Enough residual low level moisture could persist along and south of
Route 24 early Monday morning for some patchy fog but will hold
off with low confidence.
&&
.LONG TERM...(Monday through Saturday)
Issued at 405 AM EDT Sun Jul 19 2020
Transition to a more stable pattern for Monday into first part of
Tuesday as low level front drops south of the area. Next
substantial northern stream wave will work across Upper MS Valley
Tuesday-Wednesday allowing for theta-e gradient to retreat back
northward. This should set up a fairly good instability gradient
from south to north Tuesday with renewed convective potential Tue-
Wed. Forecast confidence in convective chances dwindles sharply
post-Wednesday. Medium range guidance does indicate amplification
of central CONUS ridging during this period which could put
southern Great Lakes/Ohio Valley region in susceptible zone for
waves spilling over the ridge for additional shower and storm
chances late in the period. Seasonable temperatures are expected
through much of the period with some periodic frontal intrusions
expected.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 630 AM EDT Sun Jul 19 2020
Scattered showers and thunderstorms are developing across
northeast Illinois early this morning in association with some
pre-frontal moisture advection. Some of these showers and storms
may survive into NW Indiana over the next few hours. Greater
confidence in scattered thunderstorms arises late this morning and
especially this afternoon as upper wave tracks across the Great
Lakes region with an accompanying cool front dropping southeast.
Have included TEMPO TSRA at both terminals given moderate to
strong instability ahead of this front. The greater potential for
strong winds still appears to be at KFWA this afternoon when
convection may consolidate with a strengthening cold pool. Chances
of thunderstorms will diminish after 22 or 23Z as the front
slides east with quiet weather tonight. Some patchy fog is
possible toward end of the period, although the greatest
confidence remains south of KFWA. Thus, will refrain from mention
with the 12Z TAFs.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory until 8 PM EDT /7 PM CDT/ this evening for INZ008-
009-012>018-020-022>027-032>034.
MI...NONE.
OH...Heat Advisory until 8 PM EDT this evening for OHZ001-002-004-005-
015-016-024-025.
LM...NONE.
&&
UPDATE...AGD
SYNOPSIS...Marsili
SHORT TERM...Marsili
LONG TERM...Marsili
AVIATION...Marsili
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Jul 19, 3:55 AM EST, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
455 AM EDT Sun Jul 19 2020
INZ003>007-MIZ078>081-200900-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Cass MI-
St. Joseph MI-Branch-Hillsdale-
455 AM EDT Sun Jul 19 2020 /355 AM CDT Sun Jul 19 2020/
This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.
.DAY ONE...Today and tonight.
Heat indices are expected to rise into the mid and upper 90s today.
Scattered thunderstorms are expected today. Some of the storms this
afternoon may be severe with isolated to scattered damaging wind
gusts as the potential main threat. Isolated large hail and locally
heavy rainfall are also possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Additional thunderstorms are possible Tuesday and Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon.
INZ008-009-012>018-020-022>027-032>034-OHZ001-002-004-005-015-016-
024-025-200900-
Noble-De Kalb-Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-
Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-
Blackford-Jay-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-
Van Wert-Allen OH-
455 AM EDT Sun Jul 19 2020 /355 AM CDT Sun Jul 19 2020/
...HEAT ADVISORY IN EFFECT FROM NOON EDT /11 AM CDT/ TODAY TO 8 PM
EDT /7 PM CDT/ THIS EVENING...
This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Scattered to numerous showers and thunderstorms are expected this
afternoon into early this evening. Some of the storms may be severe
with isolated to scattered damaging wind gusts as the potential main
threat. Isolated large hail and locally heavy rainfall are also
possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Additional thunderstorms are possible Tuesday and Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed this afternoon.
MIZ077-200900-
Berrien-
455 AM EDT Sun Jul 19 2020
This Hazardous Weather Outlook is for southwest Michigan.
.DAY ONE...Today and tonight.
There is a chance of thunderstorms today, mainly through mid
afternoon. An isolated severe thunderstorm is possible with isolated
damaging wind gusts and isolated large hail as the potential main
threats.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is an increased swim risk for Lake Michigan beaches on Sunday.
Additional thunderstorms are possible Tuesday and Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible today.
LMZ043-046-200900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
455 AM EDT Sun Jul 19 2020
This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.
.DAY ONE...Today and tonight.
There is a chance of thunderstorms through mid afternoon. A few
storms may produce wind gusts in excess of 40 knots and some hail.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There are periodic chances of thunderstorms through the week.
In the hours before
Special weather statement, Jul 19, 9:19 AM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1019 AM EDT Sun Jul 19 2020
INZ003-004-012-013-191500-
La Porte-St. Joseph-Starke-Pulaski-
1019 AM EDT Sun Jul 19 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN ST. JOSEPH...
NORTHERN PULASKI...STARKE AND LA PORTE COUNTIES...
At 1019 AM EDT/919 AM CDT/, radar indicated strong thunderstorms were
located along a line extending from Town Of Pines to near Gifford.
Movement was east at 25 mph.
Winds in excess of 40 mph are possible with these storms. Rainfall
rates of 1 to 2 inches per hour may also cause ponding of water in
poor drainage and low areas.
Locations impacted include...
Michigan City, La Porte, Westville, Knox, Trail Creek, New Carlisle,
North Judson, Kingsford Heights, Long Beach, Wanatah, Hamlet, La
Crosse, Pottawattamie Park, Koontz Lake, Hanna, Michiana Shores,
Kingsbury, Monterey, Michiana and Lomax.
This includes the following highways...
Interstate 80 in Indiana between mile markers 38 and 62.
Interstate 94 in Indiana between mile markers 33 and 45.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4171 8693 4173 8691 4175 8693 4177 8689
4177 8681 4176 8682 4176 8651 4112 8648
4110 8693
TIME...MOT...LOC 1419Z 266DEG 22KT 4170 8693 4111 8709
HAIL...0.25
WIND...40MPH
FISHERSpecial weather statement, Jul 19, 9:48 AM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1048 AM EDT Sun Jul 19 2020
INZ003-004-012-014-191530-
La Porte-St. Joseph-Marshall-Starke-
1048 AM EDT Sun Jul 19 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ST. JOSEPH...STARKE...
MARSHALL AND NORTHEASTERN LA PORTE COUNTIES...
At 1047 AM EDT/947 AM CDT/, radar indicated strong thunderstorms were
located along a line extending from 6 miles northeast of La Porte to
6 miles south of Knox. Movement was east at 45 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
South Bend, Mishawaka, Plymouth, Bremen, Knox, Georgetown, Gulivoire
Park, Granger, Osceola, Walkerton, North Liberty, New Carlisle,
Bourbon, Argos, Culver, Hamlet, Lakeville, Roseland, Koontz Lake and
Walnut.
This includes Interstate 80 in Indiana between mile markers 54 and
60, and between mile markers 69 and 87.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4173 8665 4176 8606 4117 8606 4117 8668
TIME...MOT...LOC 1447Z 261DEG 38KT 4167 8663 4119 8663
HAIL...0.25
WIND...50MPH
FISHER
Special weather statement, Jul 19, 10:14 AM EST, 39 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1114 AM EDT Sun Jul 19 2020
INZ004>006-008-014-016-017-191600-
Lagrange-Whitley-Noble-Kosciusko-St. Joseph-Marshall-Elkhart-
1114 AM EDT Sun Jul 19 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ELKHART...WESTERN
NOBLE...NORTHWESTERN WHITLEY...SOUTHEASTERN ST. JOSEPH...KOSCIUSKO...
SOUTHWESTERN LAGRANGE AND EASTERN MARSHALL COUNTIES...
At 1113 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Gulivoire Park to near Bremen to
Argos. Movement was east at 50 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
South Bend, Elkhart, Mishawaka, Goshen, Warsaw, Nappanee, Winona
Lake, Bremen, Ligonier, Syracuse, Tri-lakes, Gulivoire Park, Dunlap,
Bourbon, Wakarusa, Argos, Milford, Topeka, North Webster and
Pierceton.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4165 8638 4164 8559 4145 8548 4120 8542
4120 8631 4141 8614
TIME...MOT...LOC 1513Z 269DEG 46KT 4160 8628 4141 8610 4122 8622
HAIL...0.25
WIND...40MPH
FISHERSpecial weather statement, Jul 19, 10:51 AM EST, 2 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1151 AM EDT Sun Jul 19 2020
INZ005>009-MIZ079-080-191630-
Lagrange-Noble-De Kalb-Steuben-Elkhart-Branch-St. Joseph-
1151 AM EDT Sun Jul 19 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT STEUBEN...NORTHEASTERN
ELKHART...NOBLE...DE KALB...LAGRANGE...SOUTHERN ST. JOSEPH AND
SOUTHWESTERN BRANCH COUNTIES...
At 1151 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Constantine to near Rome City to
near Tri-lakes. Movement was east at 55 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Auburn, Sturgis, Kendallville, Angola, Garrett, Butler, Lagrange,
Avilla, Albion, Bronson, Waterloo, Hamilton, White Pigeon, Rome City,
Topeka, St. Joe, Swan, Scott, Fawn River and Mottville.
This includes the following highways...
Interstate 69 in Indiana between mile markers 322 and 357.
Interstate 80 in Indiana between mile markers 105 and 145.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4147 8480 4127 8483 4126 8537 4127 8554
4129 8554 4144 8544 4179 8577 4180 8576
4181 8576 4190 8508
TIME...MOT...LOC 1551Z 266DEG 49KT 4180 8574 4145 8539 4126 8548
HAIL...0.25
WIND...50MPH
FISHER